What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Apr 17, 2:18 AM PST, 4 hours 42 minutes earlier.
Area forecast discussion, Apr 17, 2:18 AM PST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Reno NV
318 AM PDT Sun Apr 17 2022
.SYNOPSIS...
Much more tranquil conditions are on tap for this Easter Sunday
with mild temperatures, lots of sun, and more typical late day
breezes. The weather pattern remains active with two more rounds
of wind, rain, and snow this week, one Monday into Tuesday and
the other late Wednesday through Friday.
&&
.SHORT TERM...
Mild temperatures and more typical late day winds are in store
today as a flat shortwave ridge passes. Some high clouds will move
across northeast CA and northern NV through midday, otherwise
sunny skies today and clear overnight tonight.
Winds will begin to increase over the ridges tonight and across
all elevations Monday as the next trough results in increasing
winds aloft followed by tightening surface gradients. For Monday
afternoon/early evening, southwest winds will gust to 30-45 mph
with ridge wind gusts approaching 100 mph as 700MB flow increases
to 40-50 kts and combines with good low level mixing. As the front
and precipitation approach Monday night, winds will increase further
along the Hwy 395/I-580 corridor as well as the Tahoe Basin where
widespread wind gusts 40+ mph can be expected. Latest probabilities
suggest a greater than 70% probability of winds reaching or
exceeding 60 mph for the more windprone areas. This will bring
another period of rough lakes, turbulence and strong cross winds for
transportation interests.
As far as precipitation, rain/snow will begin to move into the
northern Sierra late Monday evening before spreading south toward
the Tahoe Basin overnight into Tuesday morning. Projected QPF with
this fast moving system has not changed much from the previous
forecast with 0.50-1.00" along the Sierra crest from Ebbetts Pass
northward to western Lassen County, 0.25-0.50 in the Tahoe Basin
and generally less than 0.10" elsewhere including the Mono County
crest. Much of western NV will remain shadowed with some light
amounts along the front as it passes Tuesday morning. Snowfall
will be limited to light accumulations at lake level with 6-12"
possible along the northern Sierra crest mainly above 6500 feet.
This would impact travel over the Tahoe area passes Tuesday
morning. Breezy west to northwest winds and cooler for Tuesday as
the system exits.
Hohmann
.LONG-TERM...Wednesday thru Sunday...
The long-term period starts off with a very brief break in the
precipitation as we reload between storms... A trough currently
(Sunday) is moving through the Aleutian Islands of Alaska and will
dig southward over the next few days. There is great agreement in
the synoptic pattern and mass fields of this feature through mid
day Wednesday - so let's start there.
After a touch on the chilly side, temperatures on Wednesday will
warm up to near or a little below seasonable norms with highs in
the low to mid 60s over western NV and upper 40s to low 50s in the
Sierra. Out ahead of this next system, winds will be breezy/gusty
as 700mb flow increases back to 40-45kt resulting in ridgetop
winds gusting to 90-100 mph. On the leeward side of the Sierra,
blended model guidance also suggests breezy/gusty winds, but
overall it looks less windy than the Mon/Tue system, and below
advisory criteria at this point. Some upslope induced snow showers
will be possible in the Sierra before noon Wed., but limited QPF
is expected by that point in time.
Moving along to the real kicker of this system will be a pair of
surface lows that begin to pivot around each other (known as the
Fujiwhara Effect in case you're bored and need some light reading
material) off the coast of Washington / B.C. Think of this as one
large low pressure system slinging several small-scale low
pressure minimums, along with its associated energy, into the
Pacific Coast. The timing and placement of these, or essentially when
the large low "releases" the smaller lows, will play a large role
in our sensible weather across NE CA and W NV. Factoring this
variability into the equation which can't really be well resolved
until 24hrs before or so, blended model guidance indicates 3 day
precipitation totals ending Saturday morning of 0.75 to 2.25
inches (drier to wetter scenarios, respectively) along the Sierra
Crest with much more variability of a couple hundredths to 0.30
inches in Reno/Carson Valley due to spillover odds. During the
same time period, 3 day snowfall amounts will range from 1.5 feet
to 2.5 feet along the crest (drier vs wetter), 6-10in to 1.5ft in
Tahoe Basin, and a few tenths of an inch up to a 3 inches in the
valleys of far western Nevada. This system will be colder, with
snow levels below pass levels the entire time; more variability
will be in place for those around the 5,000ft levels...
Long story short, plan on periods of moderate to major travel
delays in the mountains (and perhaps lower elevations) between
late Wednesday through Friday. Stay tuned over the coming days as
we can better fine tune the small but important differences in the
features that was just discussed. It sure does look promising for
re-building some of our depleted snow pack though! Oh, and the
weekend looks great by the way, so outdoor plans should be good to
go Saturday/Sunday.
-Dustin
&&
.AVIATION...
Winds were gradually backing off over the ridges and should
continue to show a little more decrease through the morning. VFR
conditions will prevail today with a more typical late day breeze
for area terminals, gusts around 20-25 kts.
The next system will approach late tonight and Monday and move
through the Sierra and western NV Monday night/Tuesday morning.
Winds will increase over the ridges beginning tonight with a
period of LLWS developing overnight due to lighter surface flow.
As mixing and gradients increase Monday, winds will increase
across lower elevations with widespread wind gusts 30-40 kts.
Winds increase further Monday night as the front approaches with a
period of wind gusts 40-55 kts from the Tahoe Basin and Reno area
southward through the eastern Sierra of Mono County. Moderate to
occasionally severe turbulence, rotors and LLWS will bring impacts
to aviation interests. A band of rain/snow will result in a short
period of terrain obscurement and a reduction in ceilings/vsbys
around the Tahoe Basin Tuesday morning.
The end of the week still looks quite windy as the storm track
remains overhead. A rather potent and colder late season storm
Wed-Fri will bring the potential for more widespread winter
weather disruptions to area terminals.
Hohmann
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/reno
In the hours before
Special weather statement, Apr 17, 3:27 AM PST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service RENO NV
427 AM PDT Sun Apr 17 2022
CAZ070>073-NVZ001>005-180000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
427 AM PDT Sun Apr 17 2022
...Quiet Easter Sunday Before Another Active Work Week...
MONDAY AND TUESDAY...
*WIND: After a pleasant day today, more active weather is on the
way beginning Monday when southwest winds will gust to 30-45 mph
with Sierra ridges approaching 100 mph at times. Along the
Highway 395 corridor and Tahoe Basin, we will see widespread
gusts of 40+ mph. There will be a chance for wind prone areas to
exceed 60 mph. Patchy blowing dust will also be possible
downwind of sinks and dry lake beds Monday afternoon/evening.
*SNOW: A light snowfall accumulation is possible above
6,000-6,500 feet Monday night through Tuesday. Amounts will
generally be less than 2 inches at lake level in the Tahoe Basin
while closer to the crest, 6 to 12 inches is possible. Western
Nevada will mostly be shadowed for this event, although a
dusting of snow is possible above 6,000 feet. Travel across
Tahoe area passes will likely be slick and hazardous Tuesday
morning.
WEDNESDAY THROUGH FRIDAY...
*A prolonged period of disturbed weather is likely during the
second half of the week. While it does not look as windy as the
first system, it will be colder and wetter. Three day liquid
precipitation totals may exceed 2 inches across the Sierra. Snow
levels should remain below pass levels through the duration of
the event. Snowfall totals may exceed 2 feet in higher
elevations, with 8 to 14 inches at Lake Tahoe level. Several
inches will be possible in the foothills of western Nevada, but
more uncertainty exists in these areas. Expect moderate to major
travel disruptions across the Sierra.
http://weather.gov/reno